At a Glance - Granulomatous cheilitis vs angioedema

Dr Jean Watkins reviews the aetiology, presentation and management of granulomatous cheilitis and angioedema.

Chronic swelling of the lip
Chronic swelling of the lip

Granulomatous cheilitis (Miescher-Melkersson-Rosenthal syndrome)

Aetiology

  • - Rare condition that occurs at any age, in any sex or race. Cause unknown.
  • - May be associated with allergy, Crohn's disease or sarcoidosis.

Presentation

  • Granulomatous inflammation that causes a chronic swelling of the lip.
  • Presents with recurrent attacks and eventual permanent swelling of the lip.
  • Tongue may be fissured.
  • Patient may suffer fever, headache and feel unwell.
  • May develop enlargement of the regional lymph nodes.
  • May be associated with facial nerve palsy.
  • At the chronic stage, the lip is discoloured reddish brown, cracked and has a rubbery feel.

Management

  • Skin biopsy shows typical granulomatous change.
  • Exclude other possible causes such as allergy or Crohn's disease.
  • Some relief may be achieved with topical or intralesional corticosteroids, long-term anti-inflammatory antibiotics, such as tetracycline, penicillin or erythromycin; NSAIDs; antihistamines; sulfasalazine or surgery.

Angioedema (above)

Aetiology

  • May develop as an acute allergic reaction or a non-allergic reaction to a drug, such as penicillin. May be idiopathic or caused by a rare genetic problem.
  • Affects the deeper tissues of the skin: subcutaneous or submucosal layers.
  • Similar to, and often associated with, urticaria that affects the epidermis and dermis.
  • Commonly affects the lips or the eyes.

Presentation

  • Swelling of tissues below the skin surface.
  • May be itchy or tender.
  • If the throat or tongue are involved, breathing may be compromised.
  • Urticarial rash is usually present in allergic angioedema.

Management

  • Oral or injected antihistamines.
  • Severe cases or cases with breathing difficulty require subcutaneous adrenaline and oral or IV corticosteroids. Intubation may be necessary.
  • Careful history in order to identify a cause.
  • A patient diary and allergy testing could indicate an allergen.
  • Consider supplying adrenaline auto-injector.

Contributed by Dr Jean Watkins, a retired GP in Hampshire.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in